Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Omaha, NE

March 12, 2006Cass County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 12, 2006, 9:29 AM CST for Cass County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2006, 9:29 AM CST (15:29 UTC)
Expired
Mar 12, 2006, 10:00 AM CST
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cass County, NE

The radar

The Omaha radar (KOAX), 53 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 9:35 AM CSTHAIL 0.752 N Weeping Water, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 7:36 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 121529
SVROAX
NEC025-121600-
/O.NEW.KOAX.SV.W.0021.060312T1529Z-060312T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
929 AM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1000 AM CST

* AT 926 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR AVOCA...OR ABOUT 26 MILES EAST OF LINCOLN...
  AND MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE IMPACTED...
  AVOCA
  WEEPING WATER
  PLATTSMOUTH

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST SUNDAY
FOR SOUTHWEST IOWA AND SOUTHEAST NEBRASKA.

LAT...LON 4080 9634 4070 9615 4101 9585 4104 9606

$$

ZAPOTOCNY
2 follow-up statements
000 
WWUS53 KOAX 121555
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
954 AM CST SUN MAR 12 2006

NEC025-121600-
/O.CON.KOAX.SV.W.0021.000000T0000Z-060312T1600Z/
CASS NE-
954 AM CST SUN MAR 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CST
FOR CASS COUNTY...

AT 952 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME TO NICKEL 
SIZED HAIL ACROSS CASS COUNTY.

THIS STORM MAY PRODUCE HAIL 3/4 INCH IN DIAMETER OR LARGER. SEEK A
STURDY SHELTER IMMEDIATELY. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST SUNDAY
FOR SOUTHWEST IOWA AND SOUTHEAST NEBRASKA.

LAT...LON 4101 9643 4080 9643 4082 9586 4096 9584
      4104 9606

$$

ZAPOTOCNY
000 
WWUS53 KOAX 121601
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1000 AM CST SUN MAR 12 2006

NEC025-121610-
/O.EXP.KOAX.SV.W.0021.000000T0000Z-060312T1600Z/
CASS NE-
1000 AM CST SUN MAR 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY EXPIRES AT 1000 AM
CST...

THE WARNING WHICH WAS IN EFFECT HAS EXPIRED. STORMS HAVE EXITED THE 
WARNED AREA.  OTHER STORMS WILL BE MOVING NORTHER FROM OTOE COUNTY 
AND THESE WILL LIKELY CONTAIN SMALL HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST SUNDAY
FOR SOUTHWEST IOWA AND SOUTHEAST NEBRASKA.

LAT...LON 4101 9643 4080 9643 4082 9586 4096 9584
      4104 9606

$$

ZAPOTOCNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:29 AM CST, 4 hours earlier.

Area forecast discussion, Mar 12, 5:29 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 AM CST SUN MAR 12 2006

.DISCUSSION...

THE MAIN FORECAST CONCERNS ARE THE POTENTIAL FOR BOTH SEVERE WEATHER
AND SIGNIFICANT SNOWFALL FROM THE STORM SYSTEM MOVING THROUGH THE
CENTRAL PLAINS TODAY AND TONIGHT.  THIS WILL BE A STRONG SYSTEM...
AS THE FEATURE LOOKS IMPRESSIVE ON WATER VAPOR IMAGES AS IT ROUNDS
THE BASE OF THE WESTERN TROUGH...TRIGGERING SCATTERED THUNDERSTORMS
IN THE PROCESS.  UPPER DIVERGENCE WILL BE STRONG ACROSS THE
AREA...AND UPPER HEIGHTS AND TEMPS WILL FALL RAPIDLY UNTIL THE
SYSTEM BEGINS TO CLOSE OFF A LOW OVER EASTERN NEBRASKA OR SOUTHEAST
SD LATE THIS EVENING.

IT APPEARS THAT THE SURFACE LOW AND WARM FRONT WILL REMAIN JUST
SOUTH OF THE AREA...AS SFC COOL POOL LOOKS FAIRLY SUBSTANTIAL.
STILL...THE MODELS INSIST THAT THE FRONT WILL BE VERY CLOSE TO THE
KS/NE BORDER THIS AFTERNOON...SO THE SOUTHERN TIER OF COUNTIES COULD
GET INTO THE WARM SECTOR.  EXPECT THE MAIN CONVECTIVE EVENT TO TAKE
PLACE FIRST...WITH STRONG MOIST ADVECTION ALOFT ALREADY SETTING UP
AND SOME RADAR ECHOES APPEARING OVER NORTHEAST NEBRASKA.  THIS WARM
MOIST LAYER IS LIKELY TO ERUPT INTO ELEVATED THUNDERSTORMS DURING
THE LATE MORNING INTO EARLY AFTERNOON.  THESE SHOULD MOVE OUT OF THE
AREA RATHER RAPIDLY AS A MID LEVEL DRY PUSH ARRIVES JUST BEHIND THE
MOIST BAND.  IN BETWEEN...THERE IS A CHANCE FOR SEVERE THUNDERSTORMS
IN THE SOUTHEAST PER SPC DISCUSSION.  THE PRIMARY CONCERN SHOULD BE
HAIL AS COOL SURFACE LAYER SHOULD BE DEEP ENOUGH TO PREVENT TORNADO
DEVELOPMENT IN OUR AREA.

TEMPERATURES LOOK LIKE THEY WILL BE COLD ENOUGH FOR A RAIN/SNOW MIX
ACROSS NORTHEAST NEBRASKA TODAY.  MY PRIMARY CONCERN FOR THE
AFTERNOON IS SOME POTENTIAL FOR THUNDERSNOW IN NORTHEAST NEBRASKA
ADVISORY AREA.  FOR THIS REASON...I MOVED THE START OF THE EVENT
HEADLINE UP TO NOON.  AS USUAL...FORECASTING ACCUMULATIONS IS ALSO
TRICKY.  THE GFS HAS BEEN FAIRLY CONSISTENT FROM RUN TO RUN GOING
BACK SEVERAL DAYS...BUT THE 00Z OP RUN WAS RATHER FAR SOUTH WITH THE
MAIN PRECIP AREA BY TONIGHT...AND SEEMED TO OVERDO THE DEPTH AND
WESTWARD EXTENT OF THE LOW LEVEL MOISTURE RETURN.  ON THE OTHER
HAND...THE 00Z NAM WAS QUITE MOIST OVER SD...BUT LEFT OUR LATITUDE
MOSTLY IN THE DRY SLOT.  QPF FROM THE WRF MODEL WAS ALSO RATHER FAR
NORTH TO AFFECT OUR AREA HEAVILY.  NATIONAL WWD GUIDANCE FOR OUR
AREA HAS BEEN FAIRLY CONSISTENT.  THIS MORNING IT WAS SIMILAR TO
YDA...AND WITHIN REASON...BUT SEE HVY SNOW DISCUSSION FOR DETAILS OF
06Z MODELS.  EXPECT THAT MAIN ACCUMULATION WILL BE THIS EVENING AND
TONIGHT AFTER 850 LOW PASSES BY...AS TEMPS AND THICKNESSES WILL BE
MARGINAL BEFORE THEN.  ANOTHER CONCERN IS HOW MUCH QPF WILL BE LOST
DUE TO MID LEVEL DRY PUNCH AND ALSO MOISTURE INTERCEPTION FROM TSTMS
IN THE MOIST CONVEYOR BELT.  THE RESULTING FORECAST IS A COMPROMISE
BETWEEN SOUTHERN 00Z GFS AND MORE NORTHERN NAM.  ANY CHANGE IN
LATITUDE OF MAIN QPF WOULD PUT THE FAR NORTHERN COUNTIES IN WARNING
CRITERIA...OR REQUIRE A SOUTHWARD EXTENSION OF THE ADVISORY.

MADE FEW CHANGES TO LATER PERIODS OF THE FORECAST.  SNOW COVER WILL
LIKELY AFFECT TEMPS IN THE NORTH FOR A FEW DAYS.  THERE IS STILL A
CHANCE FOR ANOTHER SIGNIFICANT STORM SYSTEM LATE WED/EARLY THU.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...SNOW ADVISORY NOON TODAY THROUGH 6 AM MONDAY FOR
     NEZ011-NEZ012-NEZ016-NEZ017-NEZ018.

IA...NONE.
&&

POLLACK
Hazardous weather outlook, Mar 12, 5:59 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
559 AM CST SUN MAR 12 2006

IAZ043-055-056-NEZ015-030>034-042>045-050-122359-
BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-HARRISON IA-MADISON-MONONA IA-
PLATTE-SHELBY IA-STANTON-THURSTON-WASHINGTON-
559 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA
TODAY...CHANGING TO ALL SNOW THIS EVENING. THERE MAY EVEN BE A
FEW THUNDERSTORMS DURING THE DAY. SNOWFALL OF 1 TO 3 INCHES IS
LIKELY FROM COLUMBUS AND NORFOLK TO THE ONAWA IOWA AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE SNOW IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS
ANOTHER STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-122359-
CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-
559 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
AND SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA INTO THIS
EVENING.  A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO TRACK JUST
SOUTH OF THE AREA...ACROSS FAR NORTHERN KANSAS AND MISSOURI.  THIS
TRACK WILL BRING A RAPID INFLUX OF A MOIST UNSTABLE AIR ALOFT...
RESULTING IN ELEVATED THUNDERSTORMS.  STORMS MAY BECOME SEVERE THIS
AFTERNOON...MAINLY TO THE EAST OF A LINE FROM PAWNEE CITY TO
PLATTSMOUTH. HAIL SHOULD BE THE PRIMARY HAZARD.  HOWEVER...IF THE
LOW TRACKS SLIGHTLY FURTHER NORTH...TORNADOES WILL BE POSSIBLE.

AFTER THE LOW PASSES TO OUR EAST...THERE WILL BE A CHANCE OF LIGHT
SNOW LATER TONIGHT.  ACCUMULATIONS WILL BE MINOR...BUT THERE MAY BE
SOME SLICK SPOTS ON ROADS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE SNOW IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER STORM
SYSTEM MOVES ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 11 AM AND 6 PM.

NEZ011-012-016>018-122359-
ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE-
559 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA
TODAY...CHANGING TO ALL SNOW IN THE AFTERNOON OR EARLY EVENING.
ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE TRANSITION PERIOD.
A SNOW ADVISORY HAS BEEN ISSUED FOR EXPECTED SNOWFALL OF 3 TO 6
INCHES.  WINDS WILL INCREASE LATER TONIGHT...CAUSING SOME DRIFTING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE SNOW IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER STORM
SYSTEM MOVES ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ARE ENCOURAGED TO REPORT SIGNIFICANT SNOW
ACCUMULATIONS.

POLLACK

In the hours before

Local storm report, Mar 12, 7:57 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
757 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             3 NE JANSEN             40.22N 97.04W
03/12/2006  E1.00 INCH       JEFFERSON          NE   TRAINED SPOTTER

0750 AM     HAIL             PLYMOUTH                40.30N 96.99W
03/12/2006  M1.00 INCH       JEFFERSON          NE   FIRE DEPT/RESCUE

&&

TLANDSVO
Local storm report, Mar 12, 8:15 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
815 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             2 NE ENDICOTT           40.10N 97.07W
03/12/2006  E1.00 INCH       JEFFERSON          NE   TRAINED SPOTTER

0755 AM     HAIL             4 W DE WITT             40.40N 97.00W
03/12/2006  M0.75 INCH       SALINE             NE   TRAINED SPOTTER

            COVERING THE GROUND.

0810 AM     HAIL             CRETE                   40.63N 96.96W
03/12/2006  M0.75 INCH       SALINE             NE   PUBLIC

            COVERING THE GROUND.

&&

TLANDSVO
Local storm report, Mar 12, 8:44 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
844 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     HAIL             LINCOLN                 40.82N 96.69W
03/12/2006  M0.88 INCH       LANCASTER          NE   TRAINED SPOTTER

&&

LANDSVORK
Local storm report, Mar 12, 9:29 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
929 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             PAPILLION               41.16N 96.04W
03/12/2006  M0.75 INCH       SARPY              NE   CO-OP OBSERVER

            PENNY TO MOSTLY PEA SIZE COVERING THE GROUND.

&&

LANDSVORK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 10:07 PM CSTWinter Storm WatchOAXAntelope, Cedar, Knox, Pierce, Wayne6 hr
Mar 12, 3:54 AM CSTSnow AdvisoryOAXAntelope, Boone, Cedar, Colfax, Cuming, Knox and 6 more24 hr
Mar 12, 7:39 AM CSTSevere Thunderstorm WarningOAXGage, Jefferson36 min
Mar 12, 7:55 AM CSTSevere Thunderstorm WarningOAXLancaster, Saline, Seward35 min
Mar 12, 8:07 AM CSTSevere Thunderstorm WarningOAXNemaha23 min
Mar 12, 8:28 AM CSTSevere Thunderstorm WarningOAXGage, Lancaster, Saline32 min
Mar 12, 8:49 AM CSTSevere Thunderstorm WarningOAXSeward26 min
Mar 12, 8:58 AM CSTSevere Thunderstorm WarningOAXCass32 min
Mar 12, 9:08 AM CSTSevere Thunderstorm WarningOAXSarpy37 min
Mar 12, 9:40 AM CSTSevere Thunderstorm WarningOAXLancaster, Saunders35 min
Mar 12, 9:43 AM CSTSevere Thunderstorm WarningOAXNemaha20 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.